Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Amarillo, TX

May 18, 2018Gray County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 4:58 PM CDT for Gray County, Roberts County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 4:58 PM CDT (21:58 UTC)
Expired
May 18, 2018, 6:00 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:04 PM CDTHAIL 15 Nnw Pampa, TX
May 18, 5:34 PM CDTHAIL 1.7520 Nnw Codman, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS54 KAMA 182158
SVRAMA
TXC179-393-182300-
/O.NEW.KAMA.SV.W.0066.180518T2158Z-180518T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
458 PM CDT FRI MAY 18 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gray County in the Panhandle of Texas...
  Roberts County in the Panhandle of Texas...

* Until 600 PM CDT

* At 458 PM CDT, a severe thunderstorm was located 4 miles north of
  Pampa, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Pampa and Kingsmill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 10087 3548 10109 3604 10108 3603 10054
TIME...MOT...LOC 2158Z 202DEG 24KT 3561 10097 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
881 
WWUS54 KAMA 182210
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
510 PM CDT FRI MAY 18 2018

TXC179-393-182300-
/O.CON.KAMA.SV.W.0066.000000T0000Z-180518T2300Z/
Gray TX-Roberts TX-
510 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN GRAY AND ROBERTS COUNTIES...

At 509 PM CDT, a severe thunderstorm was located 9 miles north of
Pampa, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Pampa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 10085 3553 10109 3604 10108 3603 10054
TIME...MOT...LOC 2209Z 202DEG 24KT 3568 10093 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
315 
WWUS54 KAMA 182230
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
530 PM CDT FRI MAY 18 2018

TXC179-182240-
/O.CAN.KAMA.SV.W.0066.000000T0000Z-180518T2300Z/
Gray TX-
530 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3562 10078 3562 10109 3604 10108 3603 10054
TIME...MOT...LOC 2230Z 202DEG 24KT 3581 10086 

$$

TXC393-182300-
/O.CON.KAMA.SV.W.0066.000000T0000Z-180518T2300Z/
Roberts TX-
530 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR ROBERTS COUNTY...

At 530 PM CDT, a severe thunderstorm was located 13 miles northwest
of Codman, or 15 miles northwest of Miami, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10078 3562 10109 3604 10108 3603 10054
TIME...MOT...LOC 2230Z 202DEG 24KT 3581 10086 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 18, 2:56 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT Fri May 18 2018

.DISCUSSION...
Current surface analysis shows storms beginning to develop across
the Texas South Plains ahead of the dryline across far western TX
Panhandle. Also interesting to note that the latest visible
satellite imagery along with surface obs across northern areas are
indicating a surface low developing with cyclonic flow situated
across portions of SE Colorado and far northern OK Panhandle. This
has helped to establish a southwesterly surface flow across the
northeastern Panhandles. Across the eastern Panhandles, some
residual outflow boundaries from yesterdays convection are
drifting northwest to northeast across the region. These
boundaries will help initiate thunderstorms going further into
the afternoon hours. Looking at KAMA 18Z RAOB data, low level
moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with
large CAPE pronounced in the hail growth zone. With that said, as
storms initiate, very large hail will be the main threat,
especially across the eastern Panhandles where low and mid level
moisture is more present as seen in the latest hi-res upper air
profiles compared to the 18Z soundings for KAMA is a bit more
limited in mid level moisture availability. Mild level lapse rates
however are quite steep across all of the central and eastern
Panhandles. Compared to our 18Z sounding where wind shear is a
bit more limited with weak backing and veering in the bottom 8-10
kft, a LLJ is expected to move across the eastern Panhandles later
this evening along with a mid level perturbation in the mean
flow. This will increase wind shear later on in the evening and
aid in convection lasting into the evening hours.

The initial storm development this afternoon will bring very large
hail as the main threat. If the low level winds across the east
have enough low level veering, hail growth size in the strong
updraft of supercells may be as big as baseballs during the onset
of convection initiation. Eventually as the LLJ develops, a
multicell linear convection should develop and as sufficient
mixing and outflow will allow damaging winds to be the main threat
with convection ending around midnight as the remainder of the
precipitation moves east-northeast out of the Panhandles region.

Going into the day tomorrow, a cold front will slowly makes its
way south through the region, this should generate more
widespread chances of showers and thunderstorms across the entire
Panhandles region going into the afternoon hours. Timing of the
cold front is not in full agreement between the latest 18/12Z
model and numerical data. Eventually though the cold front will
makes its way south of the Panhandles by Sunday morning bringing
temperatures below average by Sunday.

Going through the remainder of the forecast period, it shall be
the battle of the airmasses. Of course with different global model
solutions out with time, the dryline setup will be the main
focal point of diurnal convection throughout most of the forecast
period. A gradual warming trend through the coming week will be
expected as a warm front will move north up into Kansas by early
next week. Precipitation chances will shift east throughout the
week as southerly and southeasterly surface winds will eventually
become more southeasterly as an upper level ridge builds into the
region toward the end of the forecast period. High temperatures
will rise to well above average by the end of the forecast period.

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the far western areas this afternoon as 20 ft. winds around 20 kts
along with low min RH vales around 9-12% will establish fire
weather conditions.

Elevated fire weather conditions are possible across the far
western areas again for tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  89  51  72  54 /  10  10  20  20  40
Beaver OK                  59  86  53  73  54 /  30  20  30  10  30
Boise City OK              53  80  45  71  51 /   5  20  20  10  30
Borger TX                  61  88  53  74  57 /  10  10  20  20  40
Boys Ranch TX              56  88  52  75  55 /   5   5  20  10  40
Canyon TX                  57  90  52  72  55 /   5   5  20  20  40
Clarendon TX               61  90  55  72  57 /  20  20  30  20  40
Dalhart TX                 53  85  47  73  52 /   0  10  20  10  40
Guymon OK                  56  84  49  72  54 /  10  20  20  10  30
Hereford TX                56  89  51  73  53 /   5   5  20  20  40
Lipscomb TX                62  87  55  74  55 /  30  20  30  20  30
Pampa TX                   59  86  51  71  56 /  20  10  20  20  40
Shamrock TX                63  91  58  73  58 /  30  20  30  20  40
Wellington TX              65  94  60  76  59 /  30  20  30  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

7/29
Hazardous weather outlook, May 18, 4:12 PM CDT, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
412 PM CDT Fri May 18 2018

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the eastern half of the combined
Panhandles this afternoon and evening. Any thunderstorms that
develop will be capable of being strong to severe. The main
threats will be damaging winds up to 70 MPH and large hail. Heavy
rains can also be expected with the stronger storms, possibly
leading to localized flooding or flash flooding. An isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM this evening for the eastern Oklahoma and the
eastern half of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Thursday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe.

Elevated fire weather conditions are also possible for Saturday
across the far western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation through this evening.

Schneider

In the hours before

Special weather statement, May 18, 4:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT FRI MAY 18 2018

TXZ009-014-182215-
Gray TX-Roberts TX-
450 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAY AND
SOUTHWESTERN ROBERTS COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pampa, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pampa, Kingsmill and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3537 10093 3541 10109 3571 10109 3587 10104
      3575 10068
TIME...MOT...LOC 2150Z 202DEG 25KT 3553 10098

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:46 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 17, 8:01 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts59 min
May 17, 8:07 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 8:49 PM CDTSpecial Weather StatementAMAGray41 min
May 17, 9:44 PM CDTSpecial Weather StatementAMAGray31 min
May 17, 10:07 PM CDTSpecial Weather StatementAMACollingsworth23 min
May 17, 10:24 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 12:26 AM CDTSpecial Weather StatementAMAHutchinson34 min
May 18, 3:07 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham13 hr
May 18, 4:50 PM CDTSpecial Weather StatementAMARoberts25 min
May 18, 5:05 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree55 min
May 18, 5:15 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 18, 5:41 PM CDTTornado WarningAMALipscomb, Ochiltree34 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts63 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree48 min
May 18, 6:17 PM CDTSpecial Weather StatementAMACollingsworth, Donley43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb38 min
May 18, 6:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.